Being careful with prescriptions, supplements and OTC

Discussion in 'General Health & Wellness' started by TwoCatDoctors, Feb 25, 2010.

  1. TwoCatDoctors

    TwoCatDoctors New Member

    Here is part of a post I made in 2008 on another board here and it holds true to today about prescriptions, supplements and OTC (over the counter meds).

    10/31/08

    I don't know if anyone saw The Doctors on TV the other day, but they talked about supplements and the importance of alerting your doctors to them. They told of a woman who was taking medication to stop seizures who took Ginko Bilboa (spelling?). The Ginko reduced the ability of the prescription seizure medication to act and the woman died from a seizure because of the Ginko. They even warned about checking all the OTCs you take so you are not getting too much acteophenomen--as you can get it in many different OTCs.

    Who would ever think about the seizure death would happen or aceteophenomen (like in Tylenol) can be bad in too large a quantity. And we have to remember that people in health food stores are not doctors or licensed professionals, they're sales people. Discussing herbals, supplements and vitamins plus your prescriptions is best with a doctor, a licensed nutritionist or a licensed natureurist (I think that's what they are called) as they can really help save your health, potentially save your life, and put you on a better health tract and that's what we all want. They have good uses, but get professionals to guide you in use of them.

    My doctor yesterday put me on Vitamin D and Vitamin C [sic. should be calcium not Vitamin C] together--BUT told me that the Vitamin D WILL CAUSE CONSTIPATION but because he's treating me for terrible diahrea (that initially is suspected as potentially IBS but I never get constipation from it), he has no problem with me taking Vitamin D and Vitamin C. BUT DOESN'T WANT ME TO INCREASE the doseage he prescribed because increased doses of Vitamin D can cause problems when you have immune disorders like lupus (I have lupus) and they can impact your kidneys and immune disorder when they worsen and impact internal organs like the kidneys (even the Mayo Clinic warns against it with Vitamin D). Wow, I am so glad the doctor and I discussed it and he told me exactly how much I am to take each day.

  2. TwoCatDoctors

    TwoCatDoctors New Member

    My Dad ended up in the hospital about 2 or 3 years ago with bleeding ulcers from taking over the counter aspirin for his heart--it's all over the media how aspirin can prevent heart attacks. Dad foolishly wasn't watching the dose, taking too often, and was taking them on an empty stomach and nearly died vomiting blood--we don't know how long he had been taking them. At that time he was about age 89 or 90 and it echoes the importance of getting assistance from a professional as to what you take and let them guide you.
  3. hensue

    hensue New Member

    I was hesitant about taking it. I took it for about a week and was terribly constipated. Are we suppose to be taking this stuff?
    What does it do if you have lupus.
    Thanks
    hensue
  4. TwoCatDoctors

    TwoCatDoctors New Member

    National Institute of Health
    Office of Dietary Supplements

    Excerpt from Dietary Supplement Fact Sheet: Vitamin D

    Health Risks from Excessive Vitamin D

    Vitamin D toxicity can cause nonspecific symptoms such as nausea, vomiting, poor appetite, constipation, weakness, and weight loss [88]. More seriously, it can also raise blood levels of calcium, causing mental status changes such as confusion and heart rhythm abnormalities [7]. The use of supplements of both calcium (1,000 mg/day) and vitamin D (400 IU/day) by postmenopausal women was associated with a 17% increase in the risk of kidney stones over 7 years in the Women's Health Initiative [89]. Deposition of calcium and phosphate in the kidneys and other soft tissues can also be caused by excessive vitamin D levels [47]. A serum 25(OH)D concentration consistently >200 ng/mL (>500 nmol/L) is considered to be potentially toxic [11]. In an animal model, concentrations ?400 ng/mL (?1,000 nmol/L) were not associated with harm [14].

    Excessive sun exposure does not result in vitamin D toxicity because the sustained heat on the skin is thought to photodegrade previtamin D3 and vitamin D3 as it is formed [10,35]. High intakes of dietary vitamin D are very unlikely to result in toxicity unless large amounts of cod liver oil are consumed; toxicity is more likely to occur from high intakes of supplements.

    Long-term intakes above the UL increase the risk of adverse health effects [4] (Table 4). Substantially larger doses administered for a short time or periodically (e.g., 50,000 IU/week for 8 weeks) do not cause toxicity. Rather, the excess is stored and used as needed to maintain normal serum 25(OH)D concentrations when vitamin D intakes or sun exposure are limited [11,90].

    Table 4: Tolerable Upper Intake Levels (ULs) for Vitamin D [4]
    Children: Birth to 12 months 25 mcg( 1,000 IU)
    Children: 1-13 years 50 mcg(2,000 IU)
    14+ years for men, women, pregnancy or lactation is all 50 mcg (2,000 IU)

    Several nutrition scientists recently challenged these ULs, first published in 1997 [90]. They point to newer clinical trials conducted in healthy adults and conclude that the data support a UL as high as 10,000 IU/day. Although vitamin D supplements above recommended levels given in clinical trials have not shown harm, most trials were not adequately designed to assess harm [5]. Evidence is not sufficient to determine the potential risks of excess vitamin D in infants, children, and women of reproductive age.

    As noted earlier, the FNB is currently reviewing data to determine whether updates to the DRIs (including the ULs) for vitamin D are appropriate [4].

    Interactions with Medications

    Vitamin D supplements have the potential to interact with several types of medications. A few examples are provided below. Individuals taking these medications on a regular basis should discuss vitamin D intakes with their healthcare providers.

    Steroids

    Corticosteroid medications such as prednisone, often prescribed to reduce inflammation, can reduce calcium absorption [91-93] and impair vitamin D metabolism. These effects can further contribute to the loss of bone and the development of osteoporosis associated with their long-term use [92,93].

    Other medications

    Both the weight-loss drug orlistat (brand names Xenical® and alli™) and the cholesterol-lowering drug cholestyramine (brand names Questran®, LoCholest®, and Prevalite®) can reduce the absorption of vitamin D and other fat-soluble vitamins [94,95]. Both phenobarbital and phenytoin (brand name Dilantin®), used to prevent and control epileptic seizures, increase the hepatic metabolism of vitamin D to inactive compounds and reduce calcium absorption [96].

    FROM: http://dietary-supplements.info.nih.gov/factsheets/vitamind.asp